MAUDE Adverse Event Report: COOK ENDOSCOPY UTS PRECURVED ULTRA TAPER SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY UTS PRECURVED ULTRA TAPER SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Model Number G22429
Medical Device Problem Codes Use of Device Problem (1670); Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: an evaluation of the returned device could not confirm the report on incorrect cutting wire orientation.A functional test could not be performed on the returned device because the distal end would not respond to handle manipulation thus preventing any further evaluation.The sphincterotome catheter was subjected to a close visual examination and a breakage at the center cannula was observed.Twisting of the tubing was not observed at the distal end.A discrepancy or anomaly that could have contributed to the reported event was not observed during our laboratory analysis of the returned product.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the responses to the additional questions indicated that the distal end of the device was formed manually.This is against the instructions for use and the most likely cause for the reported observation.Improper cutting wire orientation can occur if the distal end of the catheter is shaped manually.This sphincterotome catheter is pre-curved and is provided with a pre-curved stylet in the distal tip of the catheter.This obviates the need for manual formation.The instructions for use contain the following comment: ¿note: do not apply manual pressure to tip or cutting wire of sphincterotome to influence orientation, as this may result in damage to device.¿ prior to distribution, all uts precurved ultra taper sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the tip of the sphincterotome was manually formed, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook uts precurved ultra taper sphincterotome.As reported to customer relations: once down the endoscope, the orientation was opposite of what it was when it came out of the package [incorrect cutting wire orientation].They noticed this when trying to bow or flex the tip.They successfully completed the procedure with another device of the same type.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
UTS PRECURVED ULTRA TAPER SPHINCTEROTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7792787
Report Number1037905-2018-00362
Device Sequence Number13790826
Product Code KNS
UDI-Device Identifier00827002224292
UDI-Public(01)00827002224292(17)201127(10)W3994193
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K901443
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 07/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/27/2020
Device Model NumberG22429
Device Catalogue NumberUTS-20M
Device Lot NumberW3994193
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2018
Initial Report FDA Received Date08/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS TJF ENDOSCOPE